Alert archive / Montana / Special Weather Statements in 2009
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 6, 2009, 5:33 PM MDT for Jefferson County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2009, 5:33 PM MDT (23:33 UTC)
- Expired
- Aug 6, 2009, 6:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Great Falls, MT
County Jefferson County, MT
The radar
The Great Falls radar (KTFX), 165 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTFX 062333 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 533 PM MDT THU AUG 6 2009 MTZ015-052-053-055-070015- BROADWATER MT-GALLATIN MT-JEFFERSON MT-MADISON MT- 533 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GALLATIN...NORTHERN MADISON...SOUTHEASTERN JEFFERSON AND SOUTHWESTERN BROADWATER COUNTIES UNTIL 615 PM MDT... AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF BOULDER TO 13 MILES EAST OF HARRISON...AND MOVING SOUTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... HARRISON AND CARDWELL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4633 11187 4581 11144 4554 11173 4603 11215 TIME...MOT...LOC 2333Z 000DEG 22KT 4624 11201 4566 11153 $$ BRW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:55 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 6, 2:55 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 255 PM MDT THU AUG 6 2009 .DISCUSSION... TONIGHT THROUGH SATURDAY...MODELS STILL ON THE SAME PAGE IN HAVING AN UPPER LOW MOVE INTO IDAHO FRIDAY THEN EVENTUALLY INTO EASTERN MONTANA ON SATURDAY. ALSO MODELS CONTINUE TO DIFFER ON SHORTWAVE DETAILS ASSOCIATED WITH THE UPPER LOW WHICH MAKES THE FORECAST DIFFICULT. THEY DO SEEM TO BE POINTING TOWARDS DRIER AIR MOVING INTO THE SOUTHERN AND CENTRAL ZONES LATER FRIDAY INTO FRIDAY NIGHT SO HAVE LOWERED SOME CHANCES OF PRECIPITATION THERE. ECMWF MODEL HAD BEEN CONSISTENT IN FORECASTING HEAVY RAIN FOR GLACIER PARK FOR SEVERAL DAYS BUT THE LATEST RUN HAS MOVED THE AREA OF FORECAST HEAVY RAIN FARTHER SOUTH. SEVERE THUNDERSTORMS WERE OCCURRING OVER SOUTHWEST MONTANA THURSDAY AFTERNOON AND EXPECT THEM TO SPREAD NORTH TO NORTHEAST THE REST OF THIS AFTERNOON AND EARLY EVENING. NORTH CENTRAL MONTANA APPEARS TO BE TOO STABLE TO SUPPORT NOT ONLY STRONG THUNDERSTORMS BUT POSSIBLY ANY THUNDERSTORMS AT ALL. FRIDAY THREAT OF SEVERE THUNDERSTORMS IN THE FAR EAST LOOKS OK. LOOKING AHEAD TO SATURDAY EXPECT PRECIPITATION CHANCES TO DIMINISH AS THE UPPER LOW MOVES OFF TO THE EAST. SATURDAY NIGHT THROUGH TUESDAY NIGHT...AS STRONG UPPER-LEVEL LOW CONTINUES TO MOVE EASTWARD PRECIPITATION WILL GRADUALLY EXIT THE FORECAST AREA SO TAPERED POPS FROM WEST TO EAST THROUGH SATURDAY NIGHT AND SUNDAY. SOME DIFFERENCES BETWEEN THE GFS AND ECMWF IN TERMS OF AMOUNT OF LINGERING MOISTURE BUT AS A WEAK UPPER-LEVEL RIDGE BUILDS ON SUNDAY OVER THE AREA...AM ANTICIPATING DRIER CONDITIONS SO LEANED MORE TOWARDS THE GFS SOLUTION DURING THE TIME FRAME. IN ADDITION...CLOUDS MAY BE SLOW TO CLEAR OUT WHICH WILL KEEP COOLER THAN AVERAGE TEMPERATURES AGAIN ON SUNDAY. DRIER CONDITIONS EXPECTED TO CONTINUE THROUGH MONDAY AND TEMPERATURES WILL RETURN TO SEASONAL LEVELS. OUR NEXT WEATHER SYSTEM WILL ARRIVE ON MONDAY NIGHT AND TUESDAY AS YET ANOTHER TROUGH OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST...HOWEVER THIS ONE APPEARS TO HAVE LESS MOISTURE ASSOCIATED WITH IT AND WILL STAY FARTHER NORTH AS WELL. BOTH GFS AND EC WANT TO BRING A WEAK COLD FRONT THROUGH THE FORECAST AREA ON MONDAY NIGHT AND WHILE LITTLE MOISTURE WILL BE AVAILABLE...DID INCREASE POPS TO SLIGHT CHANCE BOTH MONDAY AND TUESDAY PM DUE TO THE POSSIBILITY FOR DIURNAL HEATING AND INSTABILITY. MLS WEDNESDAY THROUGH THURSDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. BOTH GFS AND ECMWF INDICATE WEAK SHORTWAVE TROUGHS AND RIDGES MOVING OVER THE FORECAST AREA IN A SOUTHWEST TO WESTERLY FLOW ALOFT BUT AT DIFFERENT TIMES. AN UNSETTLED PERIOD IS EXPECTED...AND DUE TO THE UNCERTAINTY OF TIMING...PRECIPITATION PROBABILITIES WERE KEPT NEAR CLIMATOLOGICAL AVERAGES. ISOLATED SHOWERS AND MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE REGION. SHOWERS AND THUNDERSTORMS SHOULD BE A LITTLE MORE NUMEROUS OVER THE WESTERN AND SOUTHWESTERN MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE NEAR...OR A LITTLE ABOVE SEASONAL AVERAGES. EK && .AVIATION... UPDATED 1745Z VFR CONDITIONS SHOULD PREVAIL FOR THE FORECAST PERIOD WITH MVFR AND IFR POSSIBLE NEAR SHOWERS AND THUNDERSTORMS AS WELL AS AT THE VERY END OF THE FORECAST WHEN MORE STRATIFORM PRECIPITATION BEGINS. EXPECTING SIGNIFICANT RAINFALL AND LOW CEILINGS THROUGHOUT TONIGHT AND TOMORROW CAUSING MOUNTAIN OBSCURATION. WINDS SHOULD GENERALLY BE LIGHT BUT GUSTY ERRATIC WINDS ARE POSSIBLE NEAR THUNDERSTORMS AND STRONGER SHOWERS. && .HYDROLOGY... HAVE ISSUED A FLASH FLOOD WATCH FROM FRIDAY INTO SATURDAY ALONG THE ROCKY MOUNTAIN FRONT. THIS IS MAINLY FOR THE BURN AREAS. MODELS CONTINUE TO DIFFER ON WHERE HEAVIEST PRECIPITATION WILL BE SO WILL JUST GO WITH A WATCH FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... GTF 53 67 51 69 / 70 80 50 60 CTB 50 61 48 67 / 60 90 90 60 HLN 56 71 52 71 / 70 70 40 50 BZN 53 77 48 74 / 60 50 40 50 WEY 41 60 37 58 / 50 50 50 50 DLN 50 65 44 65 / 60 60 40 40 HVR 52 71 51 71 / 60 80 80 50 LWT 52 70 49 69 / 70 80 40 50 && .TFX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON FOR MTZ009-014-048. SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008- 012-014-015-048-050-052>055. && SHORT TERM...BLANK LONG TERM...GUSTAFSON AVIATION...GUSTAFSON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 6, 5:28 AM MDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 528 AM MDT THU AUG 6 2009 MTZ008-012-014-015-050>055-071200- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 528 AM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHWEST MONTANA AND SOUTHERN PORTIONS OF CENTRAL MONTANA TODAY AND TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HEAVY RAIN THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS WILL BECOME WIDESPREAD ACROSS THE REGION FRIDAY THROUGH SATURDAY...ALONG WITH A CHANCE OF THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE WITH STRONG WINDS AND HEAVY RAIN THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>011-013-044>049-071200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 528 AM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH CENTRAL MONTANA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS WILL BECOME WIDESPREAD ACROSS THE REGION FRIDAY THROUGH SATURDAY...ALONG WITH A CHANCE OF THUNDERSTORMS. PERIODS OF HEAVY RAIN ARE EXPECTED...ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 6, 4:25 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 14 N CARDWELL 46.07N 111.90W
08/06/2009 E1.00 INCH JEFFERSON MT TRAINED SPOTTER
QUARTER SIZE HAIL. ALSO RELAYED REPORT OF WINDSHIELD
BROKEN DUE TO HAIL NEAR HOMESTAKEPASS.
&&
HOENISCHSpecial weather statement, Aug 6, 4:25 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 PM MDT THU AUG 6 2009
MTZ008-015-052-062315-
BEAVERHEAD MT-JEFFERSON MT-MADISON MT-
425 PM MDT THU AUG 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...NORTHERN
BEAVERHEAD AND SOUTHERN JEFFERSON COUNTIES UNTIL 515 PM MDT...
AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF TWIN BRIDGES...OR 20 MILES WEST
OF SHERIDAN...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
TWIN BRIDGES...
SILVER STAR...
WATERLOO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4564 11266 4569 11253 4573 11253 4576 11250
4574 11246 4575 11220 4582 11242 4590 11231
4559 11188 4541 11263 4556 11277
TIME...MOT...LOC 2226Z 236DEG 26KT 4554 11259
BRWSpecial weather statement, Aug 6, 4:36 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 436 PM MDT THU AUG 6 2009 MTZ053>055-062315- BROADWATER MT-GALLATIN MT-MEAGHER MT- 436 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN GALLATIN... CENTRAL BROADWATER AND SOUTHERN MEAGHER COUNTIES UNTIL 515 PM MDT... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TOSTON...OR 8 MILES SOUTHEAST OF TOWNSEND... MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN BROADWATER COUNTY... RURAL NORTHERN GALLATIN COUNTY... RURAL SOUTHERN MEAGHER COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4648 11096 4620 11084 4615 11161 4632 11162 TIME...MOT...LOC 2237Z 251DEG 24KT 4624 11140
Special weather statement, Aug 6, 4:58 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 458 PM MDT THU AUG 6 2009 MTZ012-013-050-054-062345- CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT-MEAGHER MT- 458 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MEAGHER... NORTHWESTERN JUDITH BASIN...EASTERN CASCADE AND EXTREME SOUTHERN CHOUTEAU COUNTIES UNTIL 545 PM MDT... AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF BELT...OR 24 MILES SOUTHEAST OF GREAT FALLS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... BELT... RAYNESFORD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4748 11079 4728 11057 4706 11109 4721 11125 TIME...MOT...LOC 2258Z 233DEG 16KT 4719 11106
Special weather statement, Aug 6, 5:22 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
522 PM MDT THU AUG 6 2009
MTZ054-055-070015-
GALLATIN MT-MEAGHER MT-
522 PM MDT THU AUG 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN AND EXTREME
SOUTHERN MEAGHER COUNTIES UNTIL 615 PM MDT...
AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MANHATTAN...OR 19 MILES
NORTHWEST OF BOZEMAN...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN GALLATIN COUNTY...
RURAL NORTHEASTERN GALLATIN COUNTY...
RURAL SOUTHERN MEAGHER COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4594 11141 4625 11083 4618 11077 4598 11079
4579 11126
TIME...MOT...LOC 2323Z 236DEG 23KT 4592 11122Special weather statement, Aug 6, 5:33 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 533 PM MDT THU AUG 6 2009 MTZ015-052-053-055-070015- BROADWATER MT-GALLATIN MT-JEFFERSON MT-MADISON MT- 533 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GALLATIN...NORTHERN MADISON...SOUTHEASTERN JEFFERSON AND SOUTHWESTERN BROADWATER COUNTIES UNTIL 615 PM MDT... AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF BOULDER TO 13 MILES EAST OF HARRISON...AND MOVING SOUTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... HARRISON AND CARDWELL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4633 11187 4581 11144 4554 11173 4603 11215 TIME...MOT...LOC 2333Z 000DEG 22KT 4624 11201 4566 11153 BRW
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 12:44 PM MDT | Special Weather Statement | TFX | 46 min | |
| Aug 6, 1:04 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 41 min |
| Aug 6, 1:46 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 44 min |
| Aug 6, 2:27 PM MDT | Flash Flood Watch | TFX | 31 hr | |
| Aug 6, 2:50 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 55 min |
| Aug 6, 3:45 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 45 min |
| Aug 6, 4:25 PM MDT | Special Weather Statement | TFX | Silver Bow | 50 min |
| Aug 6, 4:32 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 43 min |
| Aug 6, 4:36 PM MDT | Special Weather Statement | TFX | Broadwater | 39 min |
| Aug 6, 4:58 PM MDT | Special Weather Statement | TFX | Cascade | 47 min |
| Aug 6, 5:02 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 43 min |
| Aug 6, 5:12 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 48 min |
| Aug 6, 5:19 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 41 min |
| Aug 6, 5:22 PM MDT | Special Weather Statement | TFX | Broadwater | 53 min |
| Aug 6, 5:30 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Meagher | 60 min |
Nearby
Special Weather Statements in Montana, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.